Is this Bipolar Disorder?
24 year old female who meets criteria for a major depressive episode is started on fluoxetine and titrated to 20mg per day. Depressive symptoms include: sad mood, hypersomnia, fatigue, poor concentration, hopelessness, and crying spells for 1 month, and the symptoms are impacting her functioning at work. She tolerated a dose of 10mg for 1 week, but at 20mg per day is experiencing some racing thoughts, physical restlessness, and difficulty initiating sleep. She is not noting an improvement in her mood and other depressive symptoms. She denies SI. She has been on 20mg for 3 weeks. She is in the process of engaging in individual therapy.
Is this evidence of bipolar disorder? What additional information is needed? What is the next step for treatment?
This is not an uncommon scenario. While the antidepressants are good treatments for depression and anxiety, they can cause side effects that are problematic and can be confusing. In some circumstances, they can also lead to the unveiling of a bipolar disorder. It is sometimes difficult to tease apart which is happening in a particular case. Confusing side effects of SSRIs include: akathisia (physical internal restlessness), increased anxiety (particularly if the dose is titrated too quickly), and activation (fluoxetine is particularly known for this). It is common for the antidepressants to lead to improvement in energy before an improvement in mood, which can be confusing as well for patients.
When an antidepressant leads to actual manic or hypomanic symptoms, then the concern arises that the patient might actually have bipolar disorder instead of depression. It is helpful to be as certain as possible of the diagnosis before committing to the diagnosis and treatment, particularly because the diagnosis can carry a lot of weight and because the mood stabilizing medications can have significant side effects.
For situations like this, it would be helpful to find out the following information: personal past history of depressive symptoms, manic symptoms or hypomanic symptoms or is this a first time presentation; co-morbid drug or alcohol use; previous response to psychotropic medications particularly antidepressant medications; contributing medical history and relevant physical exam and lab studies; family history of mood disorders, specifically bipolar disorder and depression.
For this patient, a conservative and appropriate treatment plan would be to discontinue fluoxetine (it can be abruptly discontinued because it has a long half-life and so the risk of discontinuation symptoms is minimal) and reassess the baseline in terms of mood symptoms, including depressive symptoms, hypomanic symptoms and manic symptoms. Because her original depressive symptoms were in the mild-moderate range, a conservative option would be to pursue individual therapy as the primary treatment while working on determining an accurate diagnosis. If she were strongly interested in medication, a trial of a different SSRI would be appropriate, with very close monitoring to determine if the same type of reaction occurs. Citalopram or sertraline would be good options with a very slow titration, because that helps to avoid the side effects of akathisia, activation and increased anxiety. If a similar reaction occurs and there is stronger evidence of bipolar disorder, then a mood stabilizer should be considered instead of an antidepressant, possibly one with good evidence for bipolar depression, such as lamotrigine, lurasidone or quetiapine.
It is our hope that this e-weekly article based on a clinical case is helpful in the discussion about the nuances of diagnosing bipolar disorder and treatment options depending on the information elicited and response to medication. Please feel free to call SmartCare Consultants for real time consultation on specific cases.